Wildfire, Wallowa County
- When
- September 7, 2:15 PM PST to September 15, 5:00 AM PST
- Where
- Wallowa County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.445, -117.595 (the zone’s center; the record gives no point)
The Cactus Mountain Fire started on September 7 from an unknown source. It burned 8,350 acres of grass, brush and timber 17 miles northeast of Imnaha, Oregon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
The Cactus Mountain Fire started on September 7 from an unknown source. It burned 8,350 acres of grass, brush and timber 17 miles northeast of Imnaha, Oregon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 7, 1:18 PM PST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 218 PM PDT WED SEP 7 2011 .SHORT TERM...THE UPPER LOW IS MOVING NEAR COAST OF NORTHERN CALIFORNIA WITH SOME CUMULUS DEVELOPMENT ACROSS CENTRAL AND NORTHEAST OREGON. AS THE LOW IS NOW PROJECTED TO MOVE THROUGH NORTHERN CALIFORNIA THIS WILL LIMIT THE CONVECTION TO THIS EVENING VERSUS OVERNIGHT. THERE WILL CONTINUE TO BE ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS ON THURSDAY AS MOISTURE AND SOME INSTABILITY LINGERS. THE FLOW BECOME MORE NORTHERLY ON FRIDAY WITH MOISTURE BEING PUSHED BACK SOUTH. THE NAM MODEL IS VERY AGGRESSIVE ON THE FLOW SWITCHING AROUND AND MOISTURE RETURN ACROSS IDAHO INTO NORTHEAST OREGON ON SATURDAY WITH SLIGHT CHANCE THUNDERSTORMS...WHILE GFS AND ECMWF HAVE THE POSITION OF THE CIRCULATION FURTHER SOUTH. AS THE MOISTURE IS TRAPPED UNDER THE RIDGE THIS WILL NEED TO BE ADDRESSED EACH DAY AS THE TRAJECTORIES BECOME CLEARED, SO HAVE NOT INCLUDED POPS AT THIS TIME. TEMPERATURES CONTINUE TO BE WELL ABOVE SEASONAL LEVELS. ML .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. THE SYNOPTIC PATTERN CHANGES LITTLE UNTIL AT LEAST TUESDAY. A LONGWAVE RIDGE WILL REMAIN ANCHORED OVER THE NW CORNER OF THE U.S. AND WILL EXTEND AS FAR NORTH AS THE YUKON TERRITORY. MEANWHILE...AN UPPER LOW WILL SPIN OVER CALIFORNIA. A DRY FORECAST IS IN STORE OVER THE FORECAST AREA AND SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY DURING THE TIME. TEMPERATURES WILL REMAIN ABOVE NORMAL WITH HIGHS MAINLY IN THE 80S TO LOWER 90S AND LOWS IN THE 40S TO MID 50S (LOCALLY IN THE MID 30S COLDER MOUNTAIN VALLEYS). ON TUESDAY AND WEDNESDAY...MODELS INDICATE THAT THE RIDGE MAY FLATTEN AND ALLOW A DRY WESTERLY FLOW ALOFT TO BRING COOLER TEMPERATURES AND LOCALLY BREEZY WINDS. JOHNSON && .FIRE WEATHER...SOME THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND TOMORROW BUT THE PRIMARY CONCERN WILL BE EFFECTS GENERATED BY AN APPROACHING THERMAL TROUGH. THE THERMAL TROUGH WILL MAINLY REMAIN WEST OF THE CASCADES TONIGHT BUT STILL BE CLOSE ENOUGH PROXIMITY TO INDUCE STRONG NEAR SURFACE INSTABILITY TOWARD THE CASCADES. THIS WILL AID IN RAPID VENTILATION AND COULD RESULT IN PLUME DOMINATED BEHAVIOR FOR EXISTING FIRES TYPICALLY LOCATED IN MODERATE TO HEAVY FUELS. THE THREAT IS EXPECTED TO SHIFT FURTHER EAST THURSDAY AND COVER A LARGE PART OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON. HUMIDITY WILL BE VERY LOW ALONG WITH HIGH HAINES VALUES OF 5 AND STABILITY COMPONENT OF 3 FURTHER ENHANCING PLUME DOMINATED POTENTIAL. ESTABLISHED CRITERIA PRECLUDES THE ISSUANCE OF A RED FLAG WARNING, HOWEVER, SINCE HIGH HAINES WILL NOT REACH WIDESPREAD 6'S DUE TO POCKETS OF MID-LEVEL MOISTURE. REGARDLESS, THIS IS A VERY SIGNIFICANT SITUATION. /JBONK && .AVIATION...00Z TAFS. MID AND HIGH LEVEL CLOUDS WILL INCREASE OVER EASTERN OR/WA OVERNIGHT. AFTER MIDNIGHT...SKIES WILL BE BKN-OVC AROUND 15-18,000 FEET WITH ANOTHER LAYER OF HIGH LEVEL CIRRUS. BUT THERE WILL LIKELY BE BUILDUPS IN CENTRAL OREGON THIS AFTERNOON WITH A POSSIBLE CB AT THESE TWO AIRPORTS. SMOKE AND HAZE WILL CONTINUE OVER THE AREA BUT THE VISIBILITIES SHOULD NOT BE LOW ENOUGH TO GO BELOW P6SM. WINDS WILL BE LESS THAN 12 KNOTS FOR THE NEXT 24 HOURS. JOHNSON && .PRELIMINARY POINT TEMPS/POPS... PDT 56 94 56 89 / 0 10 10 0 ALW 61 95 60 91 / 0 0 0 0 PSC 53 96 54 91 / 0 0 0 0 YKM 53 95 54 93 / 0 0 0 0 HRI 52 95 53 92 / 0 0 0 0 ELN 50 97 51 92 / 0 0 0 0 RDM 48 92 46 89 / 20 20 20 10 LGD 47 93 46 88 / 20 20 20 10 GCD 48 93 48 90 / 20 20 20 10 DLS 53 97 55 93 / 10 10 10 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX THURSDAY : GREEN FRIDAY : GREEN SATURDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 93/85/85
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
501 AM PDT WED SEP 7 2011
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
081215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
501 AM PDT WED SEP 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES,
SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
A WEAK DISTURBANCE MOVING TOWARD NORTHERN CALIFORNIA MAY RESULT
IN ISOLATED THUNDERSTORMS OVER PARTS OF CENTRAL AND NORTHEAST OREGON
LATE TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS THURSDAY
NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES,
SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
A WEAK DISTURBANCE MOVING THROUGH THE AREA MAY RESULT IN ISOLATED
THUNDERSTORMS OVER CENTRAL AND NORTHEAST OREGON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335359.